Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS La Crosse, WI

April 2, 1999Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 2, 1999, 10:55 PM CST for Chickasaw County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1999, 10:55 PM CST (04:55 UTC)
Expired
Apr 2, 1999, 11:40 PM CST
In force
45 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KLSE 030456 RRA
SVRLSE
IAC037-030540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 PM CST FRI APR 2 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 1140 PM CST

* AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 35 MILES EAST OF MASON CITY...APPROACHING
  NORTH WASHINGTON... MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTA VISTA AROUND 1105 PM CDT
  JERICO AROUND 1120 PM CDT

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

THOMPSON/MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 8:07 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 2, 8:07 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CST FRI APR 2 1999

ACTIVE CONVECTION ALREADY IN PROGRESS ACROSS IOWA.  WHILE AREA REMAINS
CAPPED... CONVECTION ELEVATED IN NATURE.  GOING UP TO THE NORTH AND WEST
OF THE NEARLY STATIONARY SURFACE BOUNDARY WHICH REACHES FROM NEAR KAUW
TO KDSM. OMAHA 00Z SOUNDING SHOWS AS MUCH AS 800 CAPE AND -2 ELEVATED
LIFTED INDEX WHEN LIFTING PARCELS FROM 840 MB...ABOVE THE CAP.
FAVORABLE JET DYNAMICS ALSO PRESENT IN RIGHT FRONT QUADRANT.

WILL HAVE TO MODIFY ZONES TO ACCOUNT FOR EARLIER ONSET OF STORMS...AND
TO ENHANCE POPS.

.LSE...NONE.

WELVAERT

In the hours before

Local storm report, Apr 2, 10:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 PM CST FRI APR 2 1999

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    NEW HAMPTON               IA   .75 INCH HAIL
04/02/99   CHICKASAW                      REPORTED BY DEPUTY ON NORTH
                                          SIDE OF TOWN

MW
Special weather statement, Apr 2, 10:10 PM CST, 45 minutes before
IAZ008>010-018-019-029-MNZ079-086>088-094>096-030605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 PM CST FRI APR 2 1999

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...

AT 1010 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED
ACROSS NORTHEAST IOWA. THE STORMS WERE MOVING NORTHEAST AT 35 MPH
AND WILL CONTINUE AFFECTING AREAS FROM DECORAH TO CHARLES CITY IOWA
AS WELL AS THE ROCHESTER MINNESOTA AREA THIS EVENING.

A BRIEF PERIOD OF DIME SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT
OFFICIALS IN NEW HAMPTON IOWA...40 MILES SOUTHWEST OF DECORAH...
AT 955 PM.

IF A THUNDERSTORM AFFECTS YOUR LOCATION...GO INDOORS UNTIL THE
STORM PASSES.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:22 PM CSTSevere Thunderstorm WarningARXFloyd33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.